Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS New Orleans, LA

February 15, 2003East Baton Rouge Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 15, 2003, 1:19 PM CST for East Baton Rouge Parish, West Baton Rouge Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 1:19 PM CST (19:19 UTC)
Expired
Feb 15, 2003, 1:45 PM CST
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 151919
SVRNEW
LAC033-121-151945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
118 PM CST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...ZACHARY...BAKER
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 145 PM CST

* AT 112 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR ROSEDALE...OR ABOUT 13 MILES WEST OF   
  PORT ALLEN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BAKER AT 135 PM CST
   ZACHARY AT 140 PM CST

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3040 9139 3050 9148 3050 9142 3055 9140
          3071 9124 3068 9094

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 11:00 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 15, 11:00 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1100 AM CST SAT FEB 15 2003

CURRENT FORECAST STILL REMAINS ON TRACK AS A LARGE AREA OF RAIN AND
EMBEDDED THUNDERSTORMS ARE APPROACHING SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI FROM THE WEST. A STRONG DISTURBANCE ALOFT MOVING
EASTWARD THROUGH SOUTH TEXAS IS RESPONSIBLE FOR THE WIDESPREAD RAIN
AREA WITH A STRONG COLD FRONT FOLLOWING AND FORECAST TO MOVE ACROSS
THE REGION SUNDAY MORNING. ATMOSPHERIC SOUNDINGS ARE ONLY MARGINAL
FOR A SLIM RISK OF A SEVERE THUNDERSTORM TONIGHT. PATTERN RESEMBLES
MORE OF A HEAVY RAIN EVENT WHERE UP TO 2 INCHES OR MORE MAY FALL
THIS AFTERNOON AND TONIGHT. CURRENTLY CONDITIONS DONT SUGGEST THAT
A FLOOD WATCH IS NECESSARY AS ITS BEEN RATHER DRY THE PAST 6 WEEKS.

PATCHY DENSE FOG OVER THE TIDAL LAKES AT MID-MORNING SHOULD SLOWLY
LIFT THROUGH THE AFTERNOON HORUS AS THE LOW LEVEL WINDS INCREASE A
BIT. HOWEVER AS THE SUN SETS AND THE PRESSURE GRADIENT WEAKENS TONIGHT
AHEAD OF THE FRONT DENSE FOG MAY REDEVELOP RATHER EARLY OVER THE
COOLER WATERS OF THE TIDAL LAKES AND ADJACENT COASTAL WATERS RESULTING
IN VISIBILITIES LOWERING TO ONE-QUARTER MILE OR LESS.  A NOWCAST
(NEWNOWNEW) HAS BEEN WRITTEN CONCERNING THE FOG OVER LAKE
PONTCHARTRAIN.

.NEW...SMALL CRAFT ADVISORY SW PASS TO PQL.
LA...NONE.
MS...NONE.

05
Hazardous weather outlook, Feb 15, 11:00 AM CST, 2 hours 19 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-161230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST
ACROSS SOUTHWEST MISSISSIPPI...EAST CENTRAL AND SOUTHEAST LOUISIANA
AND COASTAL MISSISSIPPI THIS AFTERNOON THROUGH TONIGHT. THE STRONGER
THUNDERSTORMS ARE EXPECTED IN A SQUALL LINE IN ADVANCE OF COLD FRONT
MAINLY TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT
OVER EXTREME SOUTH MISSISSIPPI...COASTAL MISSISSIPPI...EAST CENTRAL
LOUISIANA AND SOUTHEAST LOUISIANA. THE PRIMARY RISK WILL BE STRONG
DAMAGING WINDS. HOWEVER THE RISK OF SEVERE WEATHER IS VERY SLIM AT
THIS TIME.  IN ADDITION...RAINFALL AMOUNTS FROM A HALF INCH TO TWO
INCHES CAN BE EXPECTED THIS AFTERNOON AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM ATCHAFALAYA RIVER TO
SOUTHWEST PASS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT IS EXPECTED TO PUSH SOUTHEAST THROUGH THE REMAINDER OF
SOUTHEAST LOUISIANA...COASTAL MISSISSIPPI AND THE ADJACENT COASTAL
WATERS SUNDAY MORNING. STRONG NORTH WINDS WILL PROMPT THE ISSUANCE
OF A SMALL CRAFT ADVISORY FOR SOUTHEAST LOUISIANA AND MISSISSIPPI
COASTAL WATERS SUNDAY AND SUNDAY NIGHT.

SURFACE HIGH PRESSURE IS EXPECTED TO BUILD OVER THE CENTRAL GULF
COAST REGION MONDAY THROUGH WEDNESDAY AND EVENTUALLY MOVE EAST
THURSDAY. A VERY DEEP SURFACE LOW IS EXPECTED TO DEVELOP OVER THE
CENTRAL PLAINS LATE THURSDAY. SOUTHERLY FLOW WILL BRING IN A MOIST
AND UNSTABLE AIRMASS OVER AREA FRIDAY. THE SURFACE LOW OVER THE
CENTRAL PLAINS IS EXPECTED TO MOVE EAST-SOUTHEAST AND DRAG A PACIFIC
COLD FRONT ACROSS THE AREA LATE FRIDAY. THE ASSOCIATED UPPER LEVEL
DISTURBANCE WILL BE STRONG AND THUNDERSTORMS THAT DEVELOP MAY BECOME
STRONG TO SEVERE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED TONIGHT. IN ADDITION...MEDIUM AND LONG RANGE NUMERICAL
MODELS HAVE INDICATED A VERY STRONG SYSTEM  APPROACHING THE LOWER
MISSISSIPPI VALLEY ON FRIDAY. STORM SPOTTERS...HAM RADIO OPERATORS
AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS SHOULD STAY ABREAST TO THIS WEATHER SITUATION LATER THIS
WEEK.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:04 PM CSTTornado WarningLIXTangipahoa26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.